caret icon Back to all discussions

Opioids

Conventional wisdom says we shouldn’t use opioids for migraine pain but some days taking a low dose opioid makes the difference between spending the day in bed or going out in the world and functioning. I am a practicing attorney, I’ve been using the low dose opioids (1/2 of a Norco) for years and except for extreme attacks, I’ve never increased my dose. Has anyone else found low dose opioids for migraine relief?

  1. At previous times in my long history of migraine treatment protocol, I have taken opioids long term without increasing my dose and have found them to be very helpful in managing migraine. It seems very much to each his/her own (in concert with the doctor, of course) when it comes to employing these types of medications for migraine. You might find this of interest: https://migraine.com/blog/patient-perspective-opioids. Thanks for raising this topic. We do have a lot of pieces on opioids, but it's always good to hear from folks who are willing to share their first-hand experiences. Glad you're with us and thank you for sharing. Warmly- Holly (migraine.com team)

    1. Hi there- I'm not sure if you intended a message for me- if so, no content came through- please let me know if you have something you'd like to share or a question to ask. We are here to provide support and information. Warmly- Holly (migraine.com team).

  2. Hello Ledar.
    I have to tell you, I understand EXACTLY where you are coming from. I’ve been fighting these chronic (as in almost every day) migraines for several years now, & I used to have to go in to the clinic for an injection of Morphine from time to time, to get relief from the pain. Well, they stopped doing that. The only way you can get an injection is if you go to the ED, & that’s part of the doctors treatment while you’re there.
    So, I’m taking Norco (Hydrocodone) at home. I TRY to avoid it. If I catch it early enough, I’ll take a plain Tylenol & see if that helps. 95% of the time it doesn’t. I also recently tried Ubrevly. It did nothing to relieve my pain, & only made me nauseous.
    I’ve discussed my concerns re the Norco with my doctor quite honestly, & he encouraged me to take it when I need it! He told me that I was the polar opposite of a dependent personality, & he wasn’t the least bit concerned about that.
    Indeed, my insurance company recently gave me grief about covering the prescription because, (get this) they are calling me “Narcotics Naive.” In other words, I don’t take it enough for them to think that I need it!! 😳😳😳 It turned out ok, they will cover it, but just at a smaller amount per prescription.
    So, it’s between you & your doctor. Migraine is pain. Narcotics are medicine (strong medicine) for pain. You have to know your own reaction to it, & when it’s time to take it. Be honest with your doctor AND yourself. If something else works, try that first. I’ve done ALL kinds of other treatment avenues, which have not helped. Acupuncture, Biofeedback, Botox injections, Physical Therapy, I could go on.. I do have a significant co-morbidity, which is a history of multiple DVTs (Deep Vein Thrombosis = Blood Clots in major Veins) so I’m on 2 blood thinners & am limited with what I can take for the migraines.
    Anyway, my point is, if your doctor says it’s ok for you to take it, & it gives you relief, DO IT! Don’t minimise the pain. It’s real. And, you deserve the relief.

    1. Thank you so much for sharing your well-earned perspective on migraine and medication with the rest of us. You demonstrate the common challenge that many face these days when it comes to opioids, doctors, insurance companies and pharmacies. Due to the war on opioids, insurance companies and pharmacies are now stepping in between the relationship between doctor and patient to question medication and amount prescribed. It's a new world we live in. Sounds like you have tried many different treatment strategies and are aware of what works for you at what juncture of pain. And yes, it should come down to what your doctor and you agree to, but these days, it's now coming down to what your insurance company and pharmacy also agree to on your behalf! Glad you're with us! Stay in touch- Warmly- Holly (migraine.com team).

  3. I too have been using low doses of hydrocodone for years. Triptans and the CGRPs do not work for me. The triptans give me racing heart and anxiety and I had an extreme reaction to Amovig (septic mennegitis). My dose, like yours, has not changed over the years. My quality of life would be tremendously degraded without them.

    1. thank you for sharing. Like you, I have tried everything but nothing works. I know a couple of people for whom the CGRP inhibitors have “given them their life back” but they don’t work for me. I hate the idea of taking opioids, mainly because of the craziness about opioids, but I would be bedridden without them.

    2. Thanks for chiming in and sorry to hear you've had a hard time finding anything that works for you. The "craziness" related to both judgment and worry is born out of a wave of these meds being both overprescribed and misused. I think for those of us who take opioids as part of a treatment regimen the key questions to ask are whether or not these meds are improving quality of life and whether or not our doctors and we feel good about our continued use of them. And, are they being administered and taken in a safe, non-escalating manner that assists with a comprehensive prevention and/or rescue strategy. These are all personal questions to be considered between us and our doctors. Warmly, Holly (migraine.com team).

  4. In the UK we have Migralieve Pink as a standard OTC abortive. It's a cocktail of paracetamol, codeine and an anti-nausea component. For me it's the 2nd best thing after Ibuprofen rapid. My GP reckons I'm safe to exceed the recommended dose of Migralieve if the migraine doesn't stop after 3 days, but I rarely do.


    Dose advice for OTC opiates is very conservative - one 16mg dose of codeine a day for three days max. I dont consider the recommended dose a problem, apart from it contributing to the constipation that is tied up somehow with my migraines.

    or create an account to reply.